Texas, 2011

Drought in Texas, March 29 to 31, 2011

March 29 to 31, 2011 · NWS BRO · 2 events in 2 counties and zones

Continued rain free weather, above to much above normal temperatures, and plenty of wind as the sun angle increased with springtime increased the area of severe (D2) drought to reach into all of the Lower Rio Grande Valley by month's end.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Continued rain free weather, above to much above normal temperatures, and plenty of wind as the sun angle increased with springtime increased the area of severe (D2) drought to reach into all of the Lower Rio Grande Valley by month's end.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 28, 8:22 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Mar 28, 8:22 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
922 PM CDT MON MAR 28 2011

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...A WEAK LOW PRESSURE
SYSTEM NEAR DEEP SOUTH TEXAS WILL CONTINUE TO BRING A LIGHT TO
MODERATE EAST TO SOUTHEAST FLOW OF AIR TO THE AREA THROUGH THE SHORT
TERM PERIOD. TEMPERATURES WILL CONTINUE TO BE SLIGHTLY ABOVE
NORMAL FOR THIS TIME OF YEAR. MOSTLY CLOUDY SKIES WILL PERSIST
OVERNIGHT WITH PARTLY CLOUDY SKIES DURING THE LATE MORNING AND
AFTERNOON HOURS. BRO SOUNDING THIS EVENING HAD A PRECIP WATER OF
1.17 AND A K-INDEX OF 19. PREVIOUS FORECAST PACKAGE LOOKS GOOD AT
THIS TIME. NO UPDATES NEEDED AT THIS TIME.
&&

.LONG TERM /WEDNESDAY MORNING THROUGH MONDAY/...NO CHANGES NEEDED
TO THIS FORECAST PERIOD AT THIS TIME. A COLD FRONT WILL SLOWLY
PUSH THROUGH THE CWA ON WEDNESDAY. THIS WILL BRING A CHC FOR A FEW
SHOWERS OR THUNDERSTORMS TO DEEP SOUTH TX DURING THE DAY WEDNESDAY.
DRIER CONDITIONS WILL BE THE GENERAL RULE HOWEVER...AS TEMPERATURES
REMAIN ABOVE NORMAL. THE FRONT WILL DELIVER DRIER...MORE
COMFORTABLE AIR INTO THE CWA SO ANTICIPATE OVERNIGHT LOWS WILL BE
GETTING COOLER BEGINNING THURSDAY MORNING. THE DRIER AIRMASS LOOKS
TO PERSIST THRU THE END OF THE WORK WEEK BEFORE ONSHORE FLOW
RESUMES BY THE START OF THE WEEKEND RETURNING GULF MOISTURE AND
HIGHER HUMIDITY BACK INTO THE AREA. THE PASSAGE OF ANOTHER COLD
FRONT WILL BE POSSIBLE EARLY NEXT WEEK.
&&

.MARINE...TONIGHT THROUGH TUESDAY NIGHT...BOY020 REPORTED WINDS FROM
THE EAST AT 14 KNOTS GUSTING TO 16 KNOTS WITH SEAS 4.3 FEET AT 6
SECONDS. LIGHT TO MODERATE WINDS FROM THE SOUTHEAST AND LOW TO
MODERATE SEAS WILL PREVAIL FOR THE SHORT TERM PERIOD. A RELATIVELY
DRY AND STABLE AIRMASS WILL BE THE RULE FOR THE MARINE AREA OF
DEEP SOUTH TEXAS THROUGH TUESDAY NIGHT.

WEDNESDAY MORNING THROUGH SATURDAY...FAVORABLE MARINE CONDITIONS
ARE EXPECTED TO PERSIST THRU THE MAJORITY OF THIS FORECAST PERIOD
ACROSS THE LWR TX COASTAL WATERS. WEAK TO MODERATE ONSHORE FLOW
WILL DELIVER LIGHT TO MODERATE WINDS AND LOW TO SLIGHT SEAS MID TO
LATE WEEK. THE PASSAGE OF A COLD FRONT ON WEDNESDAY WILL BRING A
CHANCE FOR SOME SHOWERS AND THUNDERSTORMS TO THE AREA...WITH
OTHERWISE DRY CONDITIONS PREVAILING FOR THE REMAINDER OF THE
WEEK. ONSHORE FLOW WILL BEGIN TO STRENGTHEN DURING THE WEEKEND
WHICH WILL ALLOW SOUTHERLY WINDS TO INCREASE AND SEAS TO GRADUALLY
BUILD.
&&

.AVIATION...PREVAILING VFR CONDITIONS OVER THE REGIONAL AIRPORTS
THROUGH TUESDAY NIGHT WITH TEMPO MVFR CIG IN STRATUS LATER TONIGHT
AND LATE TUESDAY NIGHT.  WINDS LIGHT TO MODERATE FROM THE EAST TO
SOUTHEAST THROUGH TUESDAY EVENING.
&&

.PREV DISCUSSION.../ISSUED 200 PM CDT MON MAR 28 2011/

SHORT TERM.../THIS AFTERNOON THROUGH TUESDAY NIGHT/...ONLY MINOR
CHANGES TO THE GOING FORECAST.  THE BIG PICTURE REMAINS
CONSISTENT...WITH DEEP SOUTH TEXAS LEFT IN A COLL OF SORTS WITH
GENERAL LOWER PRESSURES ACROSS THE AREA (BELOW 1010 MB) AND RESIDUAL
LOW LEVEL MOISTURE LEADING TO PLENTY OF OVERNIGHT THROUGH MID
MORNING STRATUS FOLLOWED BY HAZY AFTERNOON SUNSHINE AMONG THE CLOUDS
TUESDAY AFTERNOON.  PATCHY TO AREAS OF FOG...MOST PREVALENT NEAR THE
COAST WHERE SEA FOG EBBS AND FLOWS...WILL DEVELOP EACH NIGHT AND
CONTINUE AT THE BEACHES AND ACROSS THE GULF WATERS WELL INTO THE
AFTERNOON.

TEMPERATURES WERE ADJUSTED THIS AFTERNOON TO COVER THE SLIGHTLY
LOWER VALUES IN THE SLIGHTLY COOLER AIR MASS ACROSS THE NORTHERN
TIER...WITH FORECAST ADJUSTED DOWNWARD TO AROUND 80 IN THESE AREAS.
OTHERWISE...HAVE GONE OVER GUIDANCE EACH NIGHT BASED ON RECENT
TRENDS AND REDEVELOPMENT/THICKENING OF SOUPY STRATUS.  IN
SHORT...AROUND 70 TO THE LOWER 70S IN MOST AREAS EACH NIGHT.
LOWERED TUESDAY'S HIGHS JUST A SMIDGE BASED ON GUIDANCE TRENDS BUT
ALSO EXPECTATION OF PLENTY OF CLOUDS AND HIGH DEWPOINTS CONTINUING
WELL INLAND THROUGH THE AFTERNOON.  STILL ENOUGH TO PUSH UPPER 80S
WITH HEAT INDEX...OR FEELS LIKE TEMPERATURES...TOWARD THE LOWER AND
MID 90S WELL AWAY FROM THE COAST.

OTHER ITEM WAS TO REMOVE MENTION OF PRECIPITATION TUESDAY NIGHT.
GUIDANCE BELOW 10 PERCENT AND MODELS NOT INDICATING ANY NOTABLE
LIFTING UNTIL WEDNESDAY.  LEFT SILENT 10 PERCENT FOR NOW.

LONG TERM.../WEDNESDAY MORNING THROUGH MONDAY/...A SERIES OF COLD
FRONTS WILL IMPACT THE VALLEY THROUGH THE LONG TERM PORTION OF THE
FORECAST. THE FIRST FRONT DUE LATE TUE NIGHT OR WED MORNING WILL
BE RELATIVELY WEAK. WEAK FRONTAL FORCING AND A BIT STRONGER MID
LEVEL LIFT MAY BE JUST ENOUGH TO PROVIDE ISOLATED TO WIDELY
SCATTERED SHOWERS WED AND WED EVENING. COULD HEAR A CLAP OF
THUNDER OR TWO...SO INCLUDED THE MENTION OF THUNDER. MOST OF THE
DYNAMICS TO REMAIN NORTH OF THE CWA. THE SECOND FRONT DUE FRIDAY
LOOKS TO BE DRY...BUT SHOULD BRING A BRIEF SPELL OF DRIER
CONDITIONS FRIDAY AFTERNOON THROUGH SAT MORNING. THE LAST IN THE
SERIES OF FRONTS IS EXPECTED MONDAY AND EARLY MODEL RUNS SUGGEST
THIS ONE MAY BE THE STRONGEST...BRINGING WINDY CONDITIONS AND
POTENTIALLY NOTICEABLY COOLER TEMPS FOR A DAY OR TWO. STRONG
SOUTHERLY FLOW ANTICIPATED SAT AND SUN IN ADVANCE OF THIS FRONT AS
STRONG CYCLOGENESIS TAKES PLACE IN THE CENTRAL PLAINS. GENERALLY
ABOVE NORMAL TEMPS EXPECTED THROUGHOUT THE WEEK. INHERITED TEMPS
SEEMED REASONABLE AND WERE ALMOST EXCLUSIVELY MAINTAINED.

AVIATION...ANOTHER TRICKY FORECAST TONIGHT BASED ON MARGINS OF
MVFR/IFR TOWARD DAYBREAK.  EXPECT VFR CEILING TO QUICKLY LOWER TO
MVFR AFTER SUNSET NEAR THE COAST AND FARTHER INLAND BY
MIDNIGHT...AND LOWER TOWARD IFR (1K FEET) BEFORE SUNRISE.  FOR
NOW...HAVE RETAINED TEMPO IFR CEILINGS IN ALL AREAS AROUND
SUNRISE...WITH A GRADUAL RISE INTO MID MORNING BEFORE VFR RETURNS BY
NOON OR SO.

VISIBILITY DID NOT DROP TO IFR THIS MORNING AND EXPECT MUCH THE SAME
TUESDAY MORNING.  KBRO MIGHT HAVE A SHOT...BUT HAVE KEPT JUST ABOVE
AGAIN IN A TEMPO GROUP FOR NOW.  WINDS WILL BE LIGHT...PICKING UP
TOWARD 15 KNOTS DURING THE AFTERNOON TUESDAY WITH A FEW GUST
POSSIBLE KBRO/KMFE.

MARINE...TONIGHT THROUGH TUESDAY NIGHT...FRONT HAS WASHED
OUT...AND EXPECT LIGHT NORTHEAST TO EAST FLOW TO GRADUALLY VEER TO
EAST...THEN SOUTHEAST...OVERNIGHT AND CONTINUE INTO TUESDAY.  THOUGH
GRADIENT PICKS UP A LITTLE BY TUESDAY AFTERNOON EXPECT GULF WINDS TO
HOLD AT 10 KNOTS AND SLIGHT SEAS TO CONTINUE BELOW 3 FEET.  COULD
SEE A PERIOD OF 15 KNOT AND GUSTY WINDS ON LAGUNA MADRE BAY TUESDAY
AFTERNOON...JUST BELOW CAUTION HEADLINES.

ONLY OTHER ISSUE OF CONCERN IS SEA FOG.  VISIBILITY AT GULF
OBSERVING PLATFORMS HAVE BOUNCED BETWEEN 1 AND 4 MILES IN FOG/HAZE
FOR THE PAST DAY OR SO...AND SEE NO REASON FOR ANY CHANGE GIVEN THE
LIGHT WARM/HUMID FLOW OVER JUST SLIGHTLY COOLER WATERS.  WILL
CONTINUE MENTION OF PATCHY TO AREAS OF FOG THROUGH TUESDAY NIGHT IN
THESE AREAS.

FOR TUESDAY NIGHT...NAM A BIT MORE ROBUST IN BRINGING A SURGE OF
NORTHEAST FLOW INTO THE EXTREME NORTHERN WATERS JUST PRIOR TO
DAYBREAK.  FOR NOW HAVE UPPED SPEEDS TO 10-12 KNOTS RIGHT AROUND
DAWN BUT WITH LIMITED COOL ADVECTION NOT CONFIDENT IN MUCH HIGHER
SPEEDS AT THAT TIME.

WEDNESDAY MORNING THROUGH MONDAY...MARGINAL WINDS AND SEAS MAY
APPROACH SCA CONDITIONS WED AND FRI IN THE WAKE OF WEAK COLD
FRONTS. THE POTENTIAL FOR SMALL CRAFT ADVISORY CONDITIONS MORE
FAVORABLE OVER THE WEEKEND AS A STRONG SOUTHERLY FLOW DEVELOPS DUE
TO STRONG CYCLOGENESIS ACROSS THE CENTRAL PLAINS. CONDITIONS MAY
DETERIORATE FURTHER LATE MONDAY AS A POTENTIAL POTENT COLD FRONT
MOVES THROUGH THE AREA.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  71  83  71  78 /  10  10  10  30
BROWNSVILLE          71  85  69  79 /  10  10  10  30
HARLINGEN            71  85  70  80 /  10  10  10  30
MCALLEN              71  88  71  82 /  10  10  10  30
RIO GRANDE CITY      71  89  71  81 /  10  10  10  30
SOUTH PADRE ISLAND   71  77  70  76 /  10  10  10  30

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SHORT TERM...FLATT-65
LONG TERM...VIPOND-57
MARINE...65/57
AVIATION...65
GRAPHICAST...MARTINEZ
Hazardous weather outlook, Mar 28, 4:32 AM CST, 19 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
532 AM CDT MON MAR 28 2011

TXZ248>257-291045-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
532 AM CDT MON MAR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF PATCHY FOG WILL DEVELOP ACROSS THE VALLEY LATER THIS
MORNING AND WILL LAST THROUGH MIDMORNING BEFORE DISSIPATING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AREAS OF FOG ARE POSSIBLE AGAIN TUESDAY MORNING WITH VISIBILITIES
OF LESS THAN ONE MILE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-291045-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
532 AM CDT MON MAR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF SEA FOG WILL CONTINUE TO AFFECT THE NEARSHORE GULF WATERS
AND THE LAGUNA MADRE THROUGH THE DAY TODAY. VISIBILITIES OF NEAR
1NM WILL BE COMMON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PATCHY SEA FOG WILL CONTINUE TO BE PRODUCED FOR AREAS NEAR SOUTH
PADRE ISLAND THROUGH MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Cameron

When
March 29, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Other Federal Agency
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Severe (D2) Drought conditions stretched into most of Cameron County by the end of March, courtesy of above to much above normal temperatures in the 80s to near 90, persistent strong winds, and no rainfall.

Drought, Willacy

When
March 29, 12:00 AM CST to March 31, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Other Federal Agency
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Severe (D2) Drought conditions stretched into most of Willacy County by the end of March, courtesy of above to much above normal temperatures in the upper 80s to lower 90s, persistent strong winds, and no rainfall.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282695, 282697.